Open Access
February 2017 Nonasymptotic analysis of adaptive and annealed Feynman–Kac particle models
François Giraud, Pierre Del Moral
Bernoulli 23(1): 670-709 (February 2017). DOI: 10.3150/14-BEJ680


Sequential and quantum Monte Carlo methods, as well as genetic type search algorithms can be interpreted as a mean field and interacting particle approximations of Feynman–Kac models in distribution spaces. The performance of these population Monte Carlo algorithms is strongly related to the stability properties of nonlinear Feynman–Kac semigroups. In this paper, we analyze these models in terms of Dobrushin ergodic coefficients of the reference Markov transitions and the oscillations of the potential functions. Sufficient conditions for uniform concentration inequalities w.r.t. time are expressed explicitly in terms of these two quantities. We provide an original perturbation analysis that applies to annealed and adaptive Feynman–Kac models, yielding what seems to be the first results of this kind for these types of models. Special attention is devoted to the particular case of Boltzmann–Gibbs measures’ sampling. In this context, we design an explicit way of tuning the number of Markov chain Monte Carlo iterations with temperature schedule. We also design an alternative interacting particle method based on an adaptive strategy to define the temperature increments. The theoretical analysis of the performance of this adaptive model is much more involved as both the potential functions and the reference Markov transitions now depend on the random evolution on the particle model. The nonasymptotic analysis of these complex adaptive models is an open research problem. We initiate this study with the concentration analysis of a simplified adaptive models based on reference Markov transitions that coincide with the limiting quantities, as the number of particles tends to infinity.


Download Citation

François Giraud. Pierre Del Moral. "Nonasymptotic analysis of adaptive and annealed Feynman–Kac particle models." Bernoulli 23 (1) 670 - 709, February 2017.


Received: 1 September 2012; Revised: 1 September 2014; Published: February 2017
First available in Project Euclid: 27 September 2016

zbMATH: 1364.60131
MathSciNet: MR3556789
Digital Object Identifier: 10.3150/14-BEJ680

Keywords: adaptive models , Feynman–Kac models , interacting particle systems , Sequential Monte Carlo methods

Rights: Copyright © 2017 Bernoulli Society for Mathematical Statistics and Probability

Vol.23 • No. 1 • February 2017
Back to Top